manuscripta mathematica

, Volume 118, Issue 2, pp 135–149 | Cite as

A proof of Selberg's orthogonality for automorphic L-functions

Article

Abstract

Let π and π′ be automorphic irreducible cuspidal representations of GLm(QA) and GLm(QA), respectively. Assume that π and π′ are unitary and at least one of them is self-contragredient. In this article we will give an unconditional proof of an orthogonality for π and π′, weighted by the von Mangoldt function Λ(n) and 1−n/x. We then remove the weighting factor 1−n/x and prove the Selberg orthogonality conjecture for automorphic L-functions L(s,π) and L(s,π′), unconditionally for m≤4 and m′≤4, and under the Hypothesis H of Rudnick and Sarnak [20] in other cases. This proof of Selberg's orthogonality removes such an assumption in the computation of superposition distribution of normalized nontrivial zeros of distinct automorphic L-functions by Liu and Ye [12].

Keywords

Automorphic L-function Selberg's orthogonality 

Mathematics Subject Classification (2000)

11F70 11N05 11F66 11M26 11M41 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Gelbart, S.S., Lapid, E.M., Sarnak, P.: A new method for lower bounds of L-functions. C.R. Acad. Sci. Paris, Ser. I 339, 91–94 (2004)Google Scholar
  2. 2.
    Gelbart, S.S., Shahidi, F.: Boundedness of automorphic L-functions in vertical strips. J. Amer. Math. Soc. 14, 79–107 (2001)CrossRefGoogle Scholar
  3. 3.
    Godement, R., Jacquet, H.: Zeta functions of simple algebras. Lecture Notes in Math. 260, Springer-Verlag, Berlin, 1972Google Scholar
  4. 4.
    Ikehara, S.: An extension of Landau's theorem in the analytic theory of numbers. J. Math. Phys. M.I.T. 10, 1–12 (1931)Google Scholar
  5. 5.
    Jacquet, H., Piatetski-Shapiro, I.I., Shalika, J.: Rankin-Selberg convolutions. Amer. J. Math. 105, 367–464 (1983)Google Scholar
  6. 6.
    Jacquet, H., Shalika, J.A.: On Euler products and the classification of automorphic representations I. Amer. J. Math. 103, 499–558 (1981)Google Scholar
  7. 7.
    Jacquet, H., Shalika, J.A.: On Euler products and the classification of automorphic representations II. Amer. J. Math. 103, 777–815 (1981)Google Scholar
  8. 8.
    Kim, H.: Functoriality for the exterior square of GL4 and the symmetric fourth of GL2. J. Amer. Math. Soc. 16, 139–183 (2003)CrossRefGoogle Scholar
  9. 9.
    Kim, H., Sarnak, P.: Refined estimates towards the Ramanujan and Selberg conjectures. Appendix to Kim [8]Google Scholar
  10. 10.
    Landau, E.: Zwei neue Herleitunggen für die asymptitische Anzahl der Primzahlen unter einer gegebenen Grenze. Sitz. Ber. Preuss. Akad. Wiss. Berlin, 1908, pp. 746–764Google Scholar
  11. 11.
    Landau, E.: Über die Anzahl der Gitterpunkte in gewisser Bereichen. (Zweite Abhandlung) Gött. Nach., 1915, pp. 209–243Google Scholar
  12. 12.
    Liu, J., Ye, Y.: Superposition of zeros of distinct L-functions. Forum Math. 14, 419–455 (2002)Google Scholar
  13. 13.
    Liu, J., Ye, Y.: Weighted Selberg orthogonality and uniqueness of factorization of automorphic L-functions. Forum Math. 17, 493–512 (2005)MathSciNetGoogle Scholar
  14. 14.
    Liu, J., Ye, Y.: Selberg's orthogonality conjecture for automorphic L-functions. Amer. J. Math. 127, 837–849 (2005)CrossRefMathSciNetGoogle Scholar
  15. 15.
    Moeglin, C., Waldspurger, J.-L.: Le spectre résiduel de GL(n). Ann. Sci. École Norm. Sup., (4) 22, 605–674 (1989)Google Scholar
  16. 16.
    Moreno, C.J.: Explicit formulas in the theory of automorphic forms. Lecture Notes Math. vol. 626, Springer, Berlin, 1977, pp. 73–216Google Scholar
  17. 17.
    Moreno, C.J.: Analytic proof of the strong multiplicity one theorem. Amer. J. Math. 107, 163–206 (1985)Google Scholar
  18. 18.
    Ram Murty, M.: Selberg's conjectures and Artin L-functions. Bull. Amer. Math. Soc. 31, 1–14 (1994)Google Scholar
  19. 19.
    Ram Murty, M.: Selberg's conjectures and Artin L-functions II. Current trends in mathematics and physics, Narosa, New Delhi, 1995, pp. 154–168Google Scholar
  20. 20.
    Rudnick, Z., Sarnak, P.: Zeros of principal L-functions and random matrix theory. Duke Math. J. 81, 269–322 (1996)CrossRefGoogle Scholar
  21. 21.
    Sarnak, P.: Non-vanishing of L-functions on R(s)=1. In: Contributions to automorphic forms, geometry, and number theory, Johns Hopkins Univ. Press, Baltimore, 2004, pp. 719–732Google Scholar
  22. 22.
    Selberg, A.: Old and new conjectures and results about a class of Dirichlet series. Collected Papers, vol. II, Springer, 1991, pp. 47–63Google Scholar
  23. 23.
    Shahidi, F.: On certain L-functions. Amer. J. Math. 103, 297–355 (1981)Google Scholar
  24. 24.
    Shahidi, F.: Fourier transforms of intertwining operators and Plancherel measures for GL(n). Amer. J. Math. 106, 67–111 (1984)Google Scholar
  25. 25.
    Shahidi, F.: Local coefficients as Artin factors for real groups. Duke Math. J. 52, 973–1007 (1985)CrossRefGoogle Scholar
  26. 26.
    Shahidi, F.: A proof of Langlands' conjecture on Plancherel measures; Complementary series for p-adic groups. Ann. Math. 132, 273–330 (1990)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  1. 1.Department of MathematicsShandong UniversityJinanChina
  2. 2.Department of MathematicsCapital Normal UniversityBeijingChina
  3. 3.Department of MathematicsThe University of IowaIowa CityUSA

Personalised recommendations